Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 68, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 4, 2022, 4:08 AM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2022, 4:08 AM MST (11:08 UTC)
- Expired
- Aug 4, 2022, 10:24 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WGUS55 KPSR 041108
FFWPSR
AZC007-041900-
/O.NEW.KPSR.FF.W.0068.220804T1108Z-220804T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
408 AM MST Thu Aug 4 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Telegraph burn scar in...
Gila County in east central Arizona...
* Until noon MST Thursday.
* At 408 AM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Telegraph Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Telegraph. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Telegraph
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
* Some locations that will experience flash flooding include...
Globe and Central Heights-Midland City.
This includes the following highways...
AZ Route 70 between mile markers 253 and 259.
US Highway 60 between mile markers 251 and 253.
AZ Route 77 between mile markers 158 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Telegraph Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3340 11074 3338 11069 3336 11065 3328 11071
3323 11077 3319 11080 3319 11084 3322 11089
3325 11091 3331 11091 3334 11085 3338 11081
3341 11077
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch2 follow-up statements
116
WGUS75 KPSR 041248
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
548 AM MST Thu Aug 4 2022
AZC007-041900-
/O.CON.KPSR.FF.W.0068.000000T0000Z-220804T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
548 AM MST Thu Aug 4 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT
UNTIL NOON MST TODAY FOR GILA COUNTY...
At 548 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Telegraph Burn Scar.
Between 0.5 and 1 inch of rain has fallen. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Telegraph. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Telegraph Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
Some locations that will experience flash flooding include...
Globe and Central Heights-Midland City.
This includes the following highways...
AZ Route 70 between mile markers 253 and 259.
US Highway 60 between mile markers 251 and 253.
AZ Route 77 between mile markers 157 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Telegraph Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3340 11074 3338 11069 3336 11065 3328 11071
3323 11077 3319 11080 3319 11084 3322 11089
3325 11091 3331 11091 3334 11085 3338 11081
3341 11077
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch220
WGUS75 KPSR 041724
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1024 AM MST Thu Aug 4 2022
AZC007-041734-
/O.CAN.KPSR.FF.W.0068.000000T0000Z-220804T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1024 AM MST Thu Aug 4 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR IS CANCELLED FOR
GILA COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3340 11074 3338 11069 3336 11065 3328 11071
3323 11077 3319 11080 3319 11084 3322 11089
3325 11091 3331 11091 3334 11085 3338 11081
3341 11077
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:06 AM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 4, 3:06 AM MST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 306 AM MST Thu Aug 4 2022 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Good shower and thunderstorm chances this morning across southern Arizona will shift over southeast California this afternoon with fairly limited chances for storms areawide on Friday. Better and more widespread chances for storms is expected this weekend, especially by Sunday, likely persisting into early next week. Temperatures will remain quite warm each day through the upcoming weekend with lower desert highs mainly between 102 to 107 degrees, resulting in areas of moderate heat risk across the lower deserts. && .DISCUSSION... Much of the area is in store for a rainy morning today with a large thunderstorm complex that has developed across southeast Arizona and is expected to track westward through southern Arizona through around mid morning. Current trends indicate a few of the storms are fairly strong and possibly severe over the high terrain northeast of Tucson, but as they continue to progress westward into the lower deserts some weakening is likely due to considerable CIN in the lower levels. As these storms become more elevated as they move into the Phoenix area, heavy rainfall is likely to be the main threat with some small hail and localized 40-50 mph wind gusts also possible. Hi-res CAMs have been fairly consistent showing this complex of showers and thunderstorms progressing all the way to the CO River by mid morning, but eventually winding down as they move into southeast California. For this afternoon, subsidence behind the complex of storms should mainly prohibit storm development across much of southern Arizona, but with forced ascent focused across southeast California from a weak trough passing by to our west, additional thunderstorm development will be possible in southeast California. Drier air is forecast to spread over the area tonight into Friday, further limiting storm chances to mainly over the eastern Arizona high terrain. The drier air is likely to persist into Saturday over the western deserts, but models show a return to a favorable moist southeasterly flow over southeast Arizona by Saturday morning and then spreading through the rest of Arizona later in the day. Storm potential by Saturday afternoon will improve considerably over the eastern Arizona high terrain with at least some potential for additional storms into the south-central Arizona deserts if the daytime CIN can be overcome. At this point in time, Sunday looks to have the best chances for more widespread storm activity with ample moisture spreading throughout the entire lower deserts and with indications of larger scale forced ascent associated with a potential inverted trough tracking westward into the region. Forecast confidence lowers a good deal going into early next week, but the weather pattern and moisture levels are likely to remain fairly conducive for monsoon activity. Near normal temperatures are expected over the next several days, but with humidities continuing to be elevated, it will feel quite hot, especially if there is plenty of afternoon sunshine. Assuming more active monsoon storm conditions by Sunday, high temperatures are likely to creep more toward the 100 degree mark with NBM guidance showing 100-103 degree highs early next week. && .AVIATION...Updated 1005Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Cluster of showers and thunderstorms is expected to move through the Phoenix area early this morning. With this activity, gusty outflow winds along with some heavy rainfall activity will be possible. Activity is expected to move westward away from the terminals by 14z, with much calmer conditions the rest of the period. Light easterly winds through the morning hours will become westerly by late morning into the early afternoon hours with speeds aob 10 kts. Southeast California/Southwest Arizona including KIPL and KBLH: Southwesterly winds will become southeasterly at KIPL and southerly at KBLH during the overnight with speeds at around 10 kts. Some leftover morning convection over SW Arizona may cross over the Lower Colorado River Valley, resulting in VCSH across KBLH. SCT-BKN cloud ceilings aoa 10-15 kft will prevail through the period. && .FIRE WEATHER... Moisture levels will remain fairly good across the region through early next week with somewhat limited chances for thunderstorms through Friday, but improving chances starting this weekend. The elevated moisture levels and recent rainfall will keep the overall fire threat low. Minimum humidity levels will range mostly from 20-30%, except 30-40% over higher terrain of eastern areas. Overnight recovery will vary widely between 40-80% depending on thunderstorm and rainfall locations any given day. Winds will generally remain light with some occasional afternoon upslope gusts, and stronger gusts resulting from thunderstorm outflows. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Hirsch/Lojero FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 3, 10:27 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1027 PM MST WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 4 E DEER VALLEY 33.66N 112.05W
07/30/2022 MARICOPA AZ PUBLIC
***DELAYED REPORT*** VIDEO OF 6-8 INCHES OF
WATER FLOWING SOUTH DOWN 16TH STREET NEXT TO
BUFFALO RIDGE PARK.
&&
SBSpecial weather statement, Aug 4, 3:41 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 AM MST Thu Aug 4 2022
AZZ547>549-551>553-555-556-558-560>563-041130-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-San Carlos AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
Southeast Gila County AZ-Globe/Miami AZ-
341 AM MST Thu Aug 4 2022
...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 430 AM MST...
At 341 AM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving west at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Globe,
Superior, Hayden, East Mesa, Christmas, Gold Canyon, Queen Creek, San
Carlos, Miami, Gold Camp, Usery Mountain Park, San Tan Valley,
Seville and Florence Junction.
This includes the following highways...
US Highway 60 between mile markers 179 and 259.
AZ Route 87 between mile markers 162 and 171.
AZ Route 202 between mile markers 22 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3299 11076 3299 11079 3324 11095 3298 11133
3301 11157 3332 11195 3358 11156 3365 11105
3335 11044 3329 11046 3320 11040
TIME...MOT...LOC 1041Z 099DEG 32KT 3327 11105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:41 AM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Aug 4, 4:36 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 4, 4:44 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 4, 5:03 AM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 4, 5:11 AM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Aug 4, 5:33 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 4, 5:37 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 4, 6:49 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.